Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Gray, ME

May 28, 20236 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 28, 2023, 3:12 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 28, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 28, 2023, 3:12 AM EDT (07:12 UTC)
In effect from
May 28, 2023, 8:00 AM EDT
Expired
May 28, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WHUS41 KGYX 280712
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
312 AM EDT Sun May 28 2023

MEZ023>028-NHZ014-290000-
/O.NEW.KGYX.BH.S.0008.230528T1200Z-230529T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
312 AM EDT Sun May 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures, which
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...According to the US Coast Guard, when the water
  temperatures are below 50 degrees, the chance of immediate
  incapacitation due to cold shock is extremely high. Anyone on
  boats or paddlecraft should use extreme caution to avoid this
  threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 28, 1:20 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 28, 1:20 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gray ME
120 AM EDT Sun May 28 2023

.SYNOPSIS...
Sunny and warm conditions will continue through tomorrow before
temperatures cool closer to normal on Memorial Day behind a
backdoor cold front. Cool temperature will continue on Tuesday
as high pressure moves over the Gulf of Maine before
temperatures moderate to well above average during the middle
to end of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
115am Update...A mild night underway with temps across the
region still in the upper 40s to mid 50s. With calm winds,
should start to see temps fall off a bit further before sunrise.
Will be looking at winds primarily Sunday, with temperature
forecast set to remain fairly close to prev forecast.

1032 PM Update...
Have updated the grids to make minor adjustments to the near
term portion of the forecast. The gradual warming trend
continues late this evening with readings still holding in the
mid 50s to mid 60s 02Z. Warmest temperatures are located over
southernmost New Hampshire as well as the coastline as the sea
breeze ended after sunset. With clear skies, light winds and
low dew points over the region, we will drop into the 40s in
most places overnight prior to our warm day tomorrow.

Prev Disc...
High pressure remains in control over the region as a whole,
with an axis extending east-southeast from the Great Lakes all
the way into the Atlantic... while upstream rex- blocking from
the ridge and low pressure over Maritime Canada continue deep
northwesterly flow aloft. Mostly clear skies in the dry airmass
will once again promote radiational cooling tonight where winds
can go calm... though the PGF will be a little tighter than last
night, which suggests decoupling won't be as prevalent as last
night. Dew points today in the 30s and 40s are a good starting
point for low temperatures, with valleys going calm tonight
cooling to or below that mark... while less favored areas will
see limited cooling to the 50s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
A thermal axis squeezes into New England, rolling in from deep
upstream ridging on Sunday as the upstream rex-block breaks
down. This will result in what will likely be the hottest day of
the year thus far with widespread high temperatures in the 80s
to near 90. This reflects a forecast near the top of the
statistical envelope... with increasing confidence due to mostly
sunny skies, dry conditions, steady off- or along-shore flow,
and a weak inversion at the top of the mixed layer all pointing
to a very strong mixing day. Given such low dew points however
relief can be easily obtained in the shade or in the water (life
jacket please!). I do expect the immediate coast to work in a
sea breeze due to the building heat over land, however flow
looks to be strong enough to really limit the inroads it's able
to make... likely not even making it to KPWM.

An upper level low over Maritime Canada will meanwhile deflect a
shortwave trough south through the Gulf of Saint Lawrence on
Sunday, which will push a cold front southward through New
England Sunday night. While the front itself will bring some
could and perhaps a few very light rain showers to the north,
the primary impact will be turning winds to northerly, and then
northeasterly by daybreak Monday. Mixing with the front prevents
strong decoupling from occurring, although CAA into the
mountains will still cool temperatures well overnight. Lows thus
range from around 60 in the southern interior to the mid-40s
toward the north.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview: High pressure will remain in control over New England
through much of next week as Rex blocking continues. Temperatures
will generally be above average through the period. Other than a few
possible scattered showers towards the middle and end of the week,
no wetting rains are expected.

Impacts: A lack in wetting rains may result in additional areas of
abnormally dry conditions.

Forecast Details: Cooler temperatures will prevail on Monday behind
a backdoor cold front from a passing shortwave trough, but they will
only cool to near seasonable levels. The coolest readings will be
towards the Mid-Coast due to developing onshore flow with readings
only into the lower 60s while southwestern NH still warms into the
lower to middle 70s. Skies will be partly to mostly sunny,
resulting in very pleasant weather conditions for outdoor
activities. Clear skies combined with lowering winds on Monday
night may allow for a few hours of good radiational cooling
conditions to develop. Therefore, some patchy frost cannot be
completely ruled out across some sheltered northern valleys with
lows ranging from the mid-upper 30s across the north to the 40s
elsewhere.

Surface high pressure and mid-level ridging will remain in control
on Tuesday with mainly sunny skies. Onshore flow due to the sfc high
moving a little to our east will keep coastal communities into the
60s while the interior warms well into the 70s to near 80 degrees.
Clear skies will prevail on Tuesday night but dew points will be
higher, limiting lows to the upper 40s to low 50s. Well above
average temperatures are then likely on both Wednesday and Thursday
as 850mb temperatures climb to around +17C with 925mb
temperatures around +24C. This will equate to high temperatures
into the lower to middle 80s across the area away from the
immediate coast with some potential for a few readings into the
lower 90s, especially across south-central interior NH and
western ME. A cold front then looks to cross late Thursday or
Thursday night, bringing our best chance for a few scattered
showers.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR prevails through tomorrow with calm or light
and variable winds overnight. A slightly breezier westerly flow
(except more southwesterly along the coast) around 10 kts on
Sunday is expected to keep the sea breeze at or off shore with
little if any impact to terminals. A front dropping through the
region Sunday night will shift winds to a northerly, and then
northeasterly, direction by sunrise Monday.

Long Term...VFR conditions expected through Thursday. There is a
low end chance for scattered -SHRA late Thursday but forecast
confidence is low at this range. NE flow is expected on Monday
before weaker flow prevails, allowing for the opportunity of
daily sea breezes.

&&

.MARINE...
Short Term...High pressure south of the waters continues along-
shore flow out of the southwest through tonight, and strengthens
to 20-25 kts later in the day Sunday allowing seas to build to
3-5 ft. A cold front drops south through the Gulf of Maine from
the north Sunday night, which may see a few 25+ kt gusts as
winds turn northerly and then northeasterly.

Long Term...Winds and seas to remain below SCA criteria as high
pressure builds over the waters. Late morning and afternoon sea
breezes are likely most days next week other than Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey/Cornwell
SHORT TERM...Casey
LONG TERM...Tubbs
Hazardous weather outlook, May 27, 10:29 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1029 PM EDT Sat May 27 2023

MEZ023>028-NHZ014-290230-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
1029 PM EDT Sat May 27 2023

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warm air temperatures in the 70s may cause people to
underestimate the dangers of the cold water temperatures, which are
currently only in the upper 40s to mid 50s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-290230-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
1029 PM EDT Sat May 27 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-290230-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1029 PM EDT Sat May 27 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:12 AM EDTSmall Craft AdvisoryGYX12 hr

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.